Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Phoenix, AZ

July 14, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 14, 2018, 3:30 PM MST for Maricopa County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 3:30 PM MST (22:30 UTC)
Expired
Jul 14, 2018, 5:36 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 118 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:30 PM MSTFLASH FLOOD9 Wsw Morristown, AZBOX WASH ROSE 2 FEET AND IMPACTED ROAD CROSSINGS INCLUDING WHISPERING RANCH ROAD AND GALVIN ROAD. HEIGHT OF WATER AND TIMING BASED ON MARICOPA COUNTY FLOOD CONTROL STREAM GAGE LOCATED ALONG BOX WASH UPSTREAM OF IMPACTED ROAD CROSSINGS. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS55 KPSR 142230
FFWPSR
AZC013-150100-
/O.NEW.KPSR.FF.W.0023.180714T2230Z-180715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
330 PM MST SAT JUL 14 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 600 PM MST.

* At 328 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across northwest Maricopa County, south of the 
  Wickenburg area. One to two inches of rain has fallen in the upper 
  portions of the Hassayampa drainage area. Flash flooding is 
  expected in the warned area. Low water crossings will be impacted, 
  including along Vulture Mine Road.

* Flash flooding will remain over northwest Maricopa County, 
  generally south of Wickenburg and southwest of Morristown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3390 11276 3384 11267 3376 11264 3368 11272
      3369 11282 3375 11290 3384 11292 3390 11286

$$

Iniguez
2 follow-up statements
702 
WGUS75 KPSR 142305
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
405 PM MST SAT JUL 14 2018

AZC013-150100-
/O.CON.KPSR.FF.W.0023.000000T0000Z-180715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
405 PM MST SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
MARICOPA COUNTY...

At 403 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms produced one to two inches of rain over the warned 
area. Additional rainfall of up to a half inch is possible. Flash 
flooding is likely occurring in the warned area.

Flash flooding will primarily impact roads south of Wickenburg and 
southwest of Morristown, such as Vulture Mine Road. Do not drive 
across flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3390 11276 3384 11267 3376 11264 3368 11272
      3369 11282 3375 11290 3384 11292 3390 11286

$$

Iniguez
374 
WGUS75 KPSR 150036
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
536 PM MST SAT JUL 14 2018

AZC013-150045-
/O.CAN.KPSR.FF.W.0023.000000T0000Z-180715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
536 PM MST SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3390 11276 3384 11267 3376 11264 3368 11272
      3369 11282 3375 11290 3384 11292 3390 11286

$$

Iniguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:10 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 14, 2:10 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST Sat Jul 14 2018

.SYNOPSIS...
Moisture levels will remain high enough through at least early
next week to produce isolated to scattered showers and
thunderstorms across most of the region. Storm chances will expand
in coverage into early next week with both morning and afternoon
rainfall possible. Temperatures will be highly variable depending
on cloud cover or lack there of, though the increased moisture
will make it feel unusually muggy regardless.

&&

.DISCUSSION...
Latest satellite imagery reveals that earlier cloudiness across
south-central Arizona has eroded. Mostly sunny skies prevail in the
Phoenix area, while to the north in Yavapai County, an MCS has
developed. Latest HREF has captured this well and remains the
favored solution through tonight.

Latest SPC mesoanalysis depicts an area of CIN across central
Arizona between two anticyclonic cells, one off the San Diego coast
and another near the Four Corners. Between the two, a weak inverted
trough is present across southeastern Arizona. However, the mean
steering flow generally remains weak across the lower deserts.
Anomalously moist conditions in the lower deserts will remain
sufficient for isolated to scattered pop-up showers and
thunderstorms, particularly across the foothills north and east of
Phoenix, though larger complexes of organized activity are unlikely
given this setup. Instead, slow moving discreet cells capable of
producing heavy rain and flash flooding are the greatest threat.

For tonight, additional light precipitation is possible as
dissipating convection across the higher terrain propagates towards
pockets of residual instability in the lower deserts of central
Arizona.

&&

.PREVIOUS DISCUSSION...
Model guidance, including the latest GFS and ECMWF, have been
advertising an inverted trof to move westward out of New Mexico
and into Arizona over the weekend and into the early part of next
week but the guidance has had trouble resolving the details of
this inverted trof feature. Over the past couple of days, the trof
has trended weaker and more amorphous, less pronounced and slower
to move west. Latest runs, including GEFS ensemble runs, continue
this trend and actually take the bulk of the trof south of
Arizona and through NW Mexico and into the gulf of CA by the
middle of next week. We do expect that as this feature slowly
moves into the area this weekend and westward during the first
part of next week, moisture will increase along with thunderstorms
chances. We still favor that trend, but at the moment it appears
hard to say which day from Sunday through next Tuesday will be the
most active. Many model parameters, including PWAT, CAPE, 850mb
dewpoints and lifted indices really don't change much day to day,
and wind fields aloft do trend weaker although steering flow is
from the northeast to east (favorable for storms moving into the
deserts). Over the next several days, guidance keeps conditions
over the deserts somewhat on the stable side despite moisture
increasing, with lifted indices positive over much of the area
west of Phoenix. Due to confidence being low in determining which
day might be the most active, we will go with a rather broad brush
forecast, keeping slight chance POPs over lower deserts and
keeping chance numbers over the higher terrain east of Phoenix. In
other words, a low to moderate grade monsoon forecast. High temps
each day will not change much but will tend to stay a bit below
seasonal normals each day.

For the latter portion of the forecast, Wednesday into Friday,
guidance continues to call for high pressure building over the
western CONUS, with the high center shifting east and into the
vicinity of the four corners. 500mb heights climb with time,
exceeding 598dm at the center by Friday, and as the ridge builds the
atmosphere dries out a bit. Steering flow becomes more
southeasterly, not a bad direction for getting storms into the
central deserts, but overall we will be expecting lower grade
monsoon conditions with high temps climbing above seasonal normals.
Expect hotter deserts to climb each day, reaching to around 110 by
next Friday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Today will pose a somewhat tricky aviation forecast due to the
thick cloud deck lingering over the Phoenix terminal area. The
winds will remain easterly and relatively light below 10 kts
through the late morning. The westerly wind shift during the
afternoon is contingent much in part on the whether or not the
clouds clear early enough to allow the typical diurnal gradient to
establish itself. However, any westerly shift is not likely to
last more than a few hours due to outflow winds from thunderstorms
north and east of Phoenix. Outflows will provide a few hours of
gusty ENE winds before settling and allowing the easterly winds to
reestablish by the late evening. Thunderstorm activity for the
Phoenix area is unlikely.

Southeast California/Southwest Arizona including KIPL and KBLH:
There are no aviation weather concerns as winds will follow
typical diurnal trends and remain relatively light. Otherwise,
skies will be mostly clear.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Monsoon moisture will remain in place with scattered to isolated
showers and thunderstorms anticipated through the middle
part of the week. This will include pockets of wetting rains,
especially over the higher terrain of eastern areas. A slow drying
and warming trend will develop during the latter half of the week,
except for the higher terrain locales where isolated storms will
continue. Min RH values will remain above 20 percent across the
region except for SE CA where it will range near 15-20 percent.
Outside of gusty thunderstorm winds, expect typical light to
moderate winds favoring variable, diurnal and afternoon upslope
patterns. Overnight recovery will generally be fair to good and
occasionally excellent.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures through this
active period into next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION..CB
AVIATION...Deemer
FIRE WEATHER...Hirsch/Sawtelle

In the hours before

Special weather statement, Jul 14, 1:45 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
145 PM MST SAT JUL 14 2018

AZZ541-545-547-142130-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
145 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...

At 144 PM MST, Doppler radar was tracking a strong thunderstorm near
Cave Creek, or 10 miles east of New River. This storm was nearly
stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. Folks should also expect heavy rain.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek and Seven Springs.

LAT...LON 3392 11211 3402 11195 3393 11168 3372 11190
TIME...MOT...LOC 2044Z 304DEG 4KT 3390 11194

AD
Special weather statement, Jul 14, 2:08 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
208 PM MST SAT JUL 14 2018

AZZ541-542-545-142200-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
208 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 300 PM
MST...

At 208 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving southeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. Folks should also expect heavy rain.

Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 220 and 231.
AZ Route 74 near mile marker 30.
AZ Route 303 near mile marker 139.

LAT...LON 3380 11186 3367 11208 3367 11209 3389 11220
      3396 11203
TIME...MOT...LOC 2108Z 333DEG 9KT 3386 11209

AD
Special weather statement, Jul 14, 2:58 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST SAT JUL 14 2018

AZZ534-537-538-142245-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
258 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Wickenburg, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Circle City and Morristown.

This includes the following highways...
US Highway 60 between mile markers 99 and 107, and between mile
markers 116 and 125.
AZ Route 74 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11306 3400 11287 3386 11255 3369 11259
      3356 11280 3364 11300
TIME...MOT...LOC 2157Z 302DEG 8KT 3381 11283

Iniguez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:52 PM MSTSpecial Weather StatementPSR38 min
Jul 13, 6:24 PM MSTAreal Flood AdvisoryPSRGila2 hr
Jul 14, 1:45 PM MSTSpecial Weather StatementPSR45 min
Jul 14, 2:05 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 14, 2:08 PM MSTSpecial Weather StatementPSR52 min
Jul 14, 2:58 PM MSTSpecial Weather StatementPSR47 min
Jul 14, 3:13 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 14, 3:47 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 14, 4:36 PM MSTSpecial Weather StatementPSRPinal39 min
Jul 14, 4:49 PM MSTSpecial Weather StatementPSRMaricopa41 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.